Florida, 2022

Damaging Winds in Florida, August 18, 2022

August 18, 2022 · NWS TAE · 3 events in 1 county or zone

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 8:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 8:31 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
931 AM EDT Thu Aug 18 2022

.UPDATE...

Showers and thunderstorms are traversing across the region this
morning. Some storms may produce gusty winds and heavy rainfall
which could lead to localized flooding. This forecast is on track
and no further updates are required.

&&

.PREV DISCUSSION [726 AM EDT]...

.NEAR TERM [Through Tonight]...

An early start to showers and thunderstorms is expected today as an
upper level shortwave moves across the area with a stalled surface
boundary in place. Although the early start may tend to limit
afternoon heating, the upper level dynamics are decent for August
standards, and a few strong to severe storms with gusty winds are
possible. If storms can congeal into one of more clusters, then the
threat for gusty winds would increase. High temperatures are
expected to be held down today in the 80s for most locations, except
a few lower 90s across the southeast big bend which is expected to
see more sunshine compared to other areas.

For tonight, some convection may linger with upper level support and
stalled surface boundary in place, although any threat for severe
weather is expected to diminish after sunset. Overnight lows will
generally be in the low to mid 70s.

.SHORT TERM [Friday Through Saturday]...

With large-scale troughing remaining to our west, we remain
embedded in moist southwesterly flow. PWATs both Friday and
Saturday will remain around 2 inches. Another upper-level
shortwave will round the base of the main trough, moving across
our Alabama and Georgia counties Friday afternoon and evening.
This will yield yet another day of very high rain chances (80 to
90 percent for most). There appears to be some shear with the
passing shortwave, on the order of 20 to 30 knots. However,
instability will likely be limited due to cloud cover and the
coverage of showers and storms. Regardless, can't rule out a
couple storms with gusty winds. But heavy rainfall will likely be
the primary hazard on Friday. Rain chances will decrease after
sunset, but some showers and maybe a storm may redevelop near the
coast early Saturday morning.

While there may be some weak perturbations in the flow on
Saturday, it appears to be much more of a typical, diurnally-
driven day as ridging noses in from the Atlantic over the eastern
Gulf of Mexico. Still, given the abundant moisture in place, rain
chances remain around 60 to 70 percent. With no nearby
shortwaves, shear drops off, but we could see a recovery in
instability. Thus, can't rule out some gusty winds with the
stronger storms.

Otherwise, highs will remain mainly in the upper 80s, though our
eastern counties may reach the lower 90s Saturday afternoon with a
bit more sunshine. Lows will be in the lower to middle 70s.

.LONG TERM [Saturday Night Through Thursday]...

Through much of next week, our area remains on the east side of
this stubborn longwave trough. the trough, however, does weaken
and tries to lift out as we head into the middle of next week.
Until then, we will remain entrenched in an abundantly moist air
mass to support above-normal rain chances into next week (around
60 to 70 percent each day). Locally heavy rainfall, gusty winds,
and frequent lightning will be daily threats. Highs will be in the
upper 80s to lower 90s with lows in the lower to middle 70s.

.AVIATION...
[Through 12Z Friday]

Convection is on going this morning across SE AL and SW GA, and
will become more widespread throughout the morning. We've already
seen a reduction in visibility and ceilings at various sites,
with MVFR and LIFR conditions expected with areas of moderate to
heavy precipitation. Showers and thunderstorms are expected to
continue through the afternoon, with chances decreasing as we head
into the evening. Overnight, should skies clear and/or wind
becomes light enough we could see patchy fog and/or stratus
develop. Confidence is low in this occuring; however, it will be
something to keep an eye on for future TAF updates.

.MARINE...

Moderate west to southwest winds of 10 to 15 knots today will
decrease to 5 to 10 knots through the rest of the period. Seas
will remain around 2 feet over the next several days. However,
daily chances of showers and thunderstorms continue with the best
chances being during the overnight and morning hours. Winds and
seas will be higher in and near thunderstorms. Some thunderstorms
may also produce waterspouts and gusty winds.

.FIRE WEATHER...

Humidity and rain chances will keep fire weather concerns to a
minimum for the next several days.

.HYDROLOGY...

With a very soupy air mass remaining in place for the next week or
so, there will be daily threats of torrential downpours and
localized flash flooding. Storms will be efficient rain producers,
capable of dropping a few inches of rain in a short period of
time. However, given the localized nature of the heavy rainfall,
riverine flooding on the mainstem rivers is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   91  73  90  73  90 /  80  50  80  30  60
Panama City   88  75  88  76  88 /  70  50  70  40  60
Dothan        87  71  86  71  89 /  80  60  90  40  70
Albany        87  72  86  71  89 /  90  60  90  40  70
Valdosta      90  72  90  71  91 /  90  50  80  30  60
Cross City    92  75  91  74  92 /  70  40  70  20  50
Apalachicola  88  76  87  76  87 /  60  50  70  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...GA...None.
AL...None.
GM...None.
&&

UPDATE...Montgomery
NEAR TERM...DVD
SHORT TERM...Young
LONG TERM...Young
AVIATION...KR
MARINE...Young
FIRE WEATHER...DVD
HYDROLOGY...Young

In the hours before

Special weather statement, Aug 18, 5:53 AM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
653 AM EDT Thu Aug 18 2022

GAZ127-144>146-156>158-181145-
Worth GA-Decatur GA-Colquitt GA-Baker GA-Mitchell GA-Grady GA-
Thomas GA-
653 AM EDT Thu Aug 18 2022

...Strong thunderstorms will impact portions of northeastern Decatur,
northern Grady, Mitchell, central Baker, northwestern Thomas,
northwestern Colquitt and southwestern Worth Counties through 745 AM
EDT...

At 652 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to near West Bainbridge. Movement
was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Bainbridge, Cairo, Pelham, Camilla, Baconton, Doerun,
Ochlocknee, Whigham, West Bainbridge, Sale City, Climax, Hanover,
Minton, Flint, Capel, Anderson City, Cotton, Harrells Still and
Lester.

LAT...LON 3140 8378 3085 8411 3090 8467 3108 8457
      3108 8454 3114 8454 3140 8440
TIME...MOT...LOC 1052Z 265DEG 28KT 3134 8438 3098 8458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Aug 18, 6:38 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
738 AM EDT Thu Aug 18 2022

FLZ008-108-112-181215-
Coastal Bay FL-Central Walton FL-South Walton FL-
738 AM EDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of south central Walton
County through 815 AM EDT/715 AM CDT/...

At 737 AM EDT/637 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Santa Rosa Beach, moving northeast
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bunker, Inlet Beach, Grayton Beach, Seagrove Beach, Seaside and Port
Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8616 3038 8612 3039 8611 3040 8612
      3042 8613 3042 8614 3043 8612 3045 8611
      3048 8606 3043 8598 3040 8600 3039 8596
      3029 8598 3026 8601 3032 8617
TIME...MOT...LOC 1137Z 222DEG 13KT 3028 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Aug 18, 11:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     TSTM WND GST     APALACHICOLA AIRPORT    29.72N 85.03W
08/18/2022  U57 MPH          FRANKLIN           FL   MESONET

            MEASURED 57 MPH WIND GUST AT FRANKLIN COUNTY
            EOC COURTESY OF WEATHERSTEM.

&&

RAD

The radar

The Tallahassee radar (KTLH), 98 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 18, 11:00 AM EST
Where
Franklin County, 0.92 mi NW of Apalachicola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.730, -84.990

A tree was blown down near Apalachicola.

Thunderstorm Wind, Franklin

When
August 18, 11:00 AM EST
Where
Franklin County, 0.6 mi W of Apalachicola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.720, -84.990

A traffic light was blown down in Apalachicola.

Thunderstorm Wind, Franklin

When
August 18, 11:00 AM EST
Where
Franklin County, 0.92 mi SE of Bay City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.730, -85.010

A tree was blown down at 69 Gibson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053018, 1053019, 1053020.